Alert archive / Michigan / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 38, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Apr 20, 2017, 4:06 PM EDT for Branch County, Cass County, Saint Joseph County, Michigan. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2017, 4:06 PM EDT (20:06 UTC)
- Expired
- Apr 20, 2017, 4:45 PM EDT
- In force
- 39 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Branch County, MI, Cass County, MI, Saint Joseph County, MI
The radar
The Northern Indiana radar (KIWX), 65 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 4:12 PM EDT | HAIL 1.5 | Three Rivers, MI | FROM SOCIAL MEDIA. |
| Apr 20, 4:20 PM EDT | HAIL 0.88 | Three Rivers, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 2:08 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 543 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 595 m²/s²
- 0-3 km storm-relative helicity
- 665 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted.
172
WUUS53 KIWX 202006
SVRIWX
MIC023-027-149-202045-
/O.NEW.KIWX.SV.W.0038.170420T2006Z-170420T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
406 PM EDT THU APR 20 2017
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
East central Cass County in southwestern Michigan...
St. Joseph County in southwestern Michigan...
Western Branch County in southwestern Michigan...
* Until 445 PM EDT
* At 406 PM EDT, a severe thunderstorm was located 7 miles west of
Three Rivers, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sturgis, Three Rivers, Bronson, Constantine, White Pigeon,
Centreville, Colon, Nottawa, Fawn River, Mendon, Burr Oak, Gilead,
Sherwood, Klinger Lake, Fishers Lake, Fairfax, Jones, Corey Lake,
Shavehead Lake and Wasepi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4202 8513 4176 8515 4176 8522 4183 8587
4201 8585
TIME...MOT...LOC 2006Z 273DEG 29KT 4192 8577
HAIL...1.00IN
WIND...60MPH
$$
NWS3 follow-up statements
929
WWUS53 KIWX 202017
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
417 PM EDT THU APR 20 2017
MIC027-202026-
/O.CAN.KIWX.SV.W.0038.000000T0000Z-170420T2045Z/
Cass MI-
417 PM EDT THU APR 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CASS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 800 PM EDT for
southwestern Michigan.
LAT...LON 4202 8513 4176 8515 4176 8522 4185 8574
4198 8573
TIME...MOT...LOC 2016Z 273DEG 29KT 4192 8565
$$
MIC023-149-202045-
/O.CON.KIWX.SV.W.0038.000000T0000Z-170420T2045Z/
St. Joseph MI-Branch MI-
417 PM EDT THU APR 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR CENTRAL ST. JOSEPH AND WESTERN BRANCH COUNTIES...
At 416 PM EDT, a severe thunderstorm was located over Three Rivers,
moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sturgis, Three Rivers, Bronson, Constantine, Centreville, Colon,
Nottawa, Fawn River, Burr Oak, Gilead, Sherwood, Fairfax, Wasepi,
Findley, Matteson Lake, Fishers Lake and Clear Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4202 8513 4176 8515 4176 8522 4185 8574
4198 8573
TIME...MOT...LOC 2016Z 273DEG 29KT 4192 8565
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
NWS635
WWUS53 KIWX 202036
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
436 PM EDT THU APR 20 2017
MIC023-149-202045-
/O.CON.KIWX.SV.W.0038.000000T0000Z-170420T2045Z/
St. Joseph MI-Branch MI-
436 PM EDT THU APR 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTHEASTERN ST. JOSEPH AND WESTERN BRANCH COUNTIES...
At 436 PM EDT, a severe thunderstorm was located near Centreville, or
7 miles north of Sturgis, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sturgis, Bronson, Centreville, Colon, Nottawa, Burr Oak, Gilead,
Sherwood, Wasepi, Findley, Matteson Lake and Fairfax.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4202 8513 4176 8515 4176 8522 4184 8561
4199 8551
TIME...MOT...LOC 2036Z 271DEG 40KT 4191 8544
HAIL...1.00IN
WIND...60MPH
$$
NWS885
WWUS53 KIWX 202045
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
445 PM EDT THU APR 20 2017
MIC023-149-202054-
/O.EXP.KIWX.SV.W.0038.000000T0000Z-170420T2045Z/
St. Joseph MI-Branch MI-
445 PM EDT THU APR 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ST. JOSEPH AND
WESTERN BRANCH COUNTIES WILL EXPIRE AT 445 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 800 PM EDT for
southwestern Michigan.
LAT...LON 4202 8513 4176 8515 4176 8522 4184 8561
4199 8551
TIME...MOT...LOC 2044Z 269DEG 30KT 4192 8534
$$
NWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:42 PM EDT, 24 minutes earlier.
Area forecast discussion, Apr 20, 3:42 PM EDT, 24 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 342 PM EDT Thu Apr 20 2017 .SYNOPSIS... Issued at 329 PM EDT Thu Apr 20 2017 A cold front will usher in much colder air Friday, lingering into Saturday with highs only in the 50s (cooler near the lakeshore). Warmer temperatures and rain chances will return next week. && .SHORT TERM...(This Evening through Friday) Issued at 329 PM EDT Thu Apr 20 2017 Thunderstorms dotting the forecast area generally east of a Logansport to Coldwater line with greatest concentration along the pre-frontal trough now moving into NW Ohio. Storms have struggled to organize with mainly pea size hail reported and pockets of 40 to 55 (48 kt gusts at Ft Wayne). As the first area departed, sufficient recovery occurred to allow for a narrow area of sct storms to develop from Ctrl Illinois into portions of N Indiana. Actual cold front not too far behind this second line resulting in a rapid end to all storm chances through the remainder of the afternoon. Will likely clear watch as back edge of the storms exits impacted areas. Vis satellite showing extensive stratocu field to slowly work east. Could be a period of clearing immediately behind the front before it arrives. Have increased clouds cover to mostly cloudy with slower trends on clearing into Friday. Highs Friday will be a good 15 to 20 degrees cooler across the area with mid 40s NW to upper 50s SE. && .LONG TERM...(Friday Night through Thursday) Issued at 329 PM EDT Thu Apr 20 2017 Deep Hudson Bay closed low will remain in place into early next week before slowly shearing apart and ejecting NE. Influence of the low will keep moisture and warmer temperatures well suppressed as longwave trough rounds the base of the trough. Period of somewhat below normal temperatures will dominate with a shot at some frost especially Sunday morning. Moderation in temps will occur as Great Lakes trough exits stage right and heights increase ahead of the next wave dropping out the Plains by Monday night. The arrival of the Plains wave will bring a chance for showers to the area, but not until closer to Wednesday as first embedded wave shoots to the west of the region before main wave edges east. No more than chc pops at this point with temperature soaring back above normal into the 70s. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 142 PM EDT Thu Apr 20 2017 Pre-frontal trough has spawned area of thunderstorms moving through KSBN currently and will reach KFWA by 19-20z. Not a lot of activity behind this line but expect some additional development as main cold front and mid level short wave approach. Not enough confidence to add another group of prevailing tsra at KSBN given lack of upstream activity so kept VCTS there while allowed a longer tempo to cover KFWA. Satellite and surface obs show extensive area of post frontal MVFR strato cu over IA and western IL. Hires guidance not handling this well but spectral models show a lot of low level moisture trapped under inversion tonight into Friday. Stayed MVFR through rest of tonight and Friday morning. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...Small Craft Advisory until 11 PM EDT Friday for LMZ043-046. && SYNOPSIS...Fisher SHORT TERM...Fisher LONG TERM...Fisher AVIATION...Lashley Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Apr 20, 4:39 AM EDT, 11 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 439 AM EDT Thu Apr 20 2017 INZ003>005-012>015-020-MIZ077>079-210900- La Porte-St. Joseph IN-Elkhart-Starke-Pulaski-Marshall-Fulton IN- White-Berrien-Cass MI-St. Joseph MI- 439 AM EDT Thu Apr 20 2017 /339 AM CDT Thu Apr 20 2017/ This hazardous weather outlook is for portions of southwest Michigan and northern Indiana. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are expected this afternoon. A strong storm with small hail and gusty winds is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ006>009-016>018-022>027-032>034-MIZ080-081-OHZ001-002-004-005-015- 016-024-025-210900- Lagrange-Steuben-Noble-De Kalb-Kosciusko-Whitley-Allen IN-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Branch- Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert- Allen OH- 439 AM EDT Thu Apr 20 2017 This hazardous weather outlook is for portions of northern Indiana... northwest Ohio and southwest Michigan. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are expected this afternoon. A few storms could reach severe limits with hail and potentially damaging winds especially along and east of Interstate 69. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-210900- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 439 AM EDT Thu Apr 20 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight An isolated thunderstorm is possible from this morning into early afternoon. Hazardous conditions for small craft will develop today and continue through tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Hazardous conditions for small craft are possible Friday. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Local storm report, Apr 20, 2:52 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
252 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM TSTM WND DMG 1 N GOSHEN 41.60N 85.84W
04/20/2017 ELKHART IN BROADCAST MEDIA
TWO TREES AND A SECTION OF WOODEN PRIVACY
FENCE DOWNED.
&&
MCSLocal storm report, Apr 20, 2:58 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
258 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM HAIL 4 ENE WALLEN 41.18N 85.10W
04/20/2017 E0.75 INCH ALLEN IN TRAINED SPOTTER
&&
MCSLocal storm report, Apr 20, 3:04 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
304 PM EDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM TSTM WND GST 2 ENE NINE MILE 40.98N 85.19W
04/20/2017 M55 MPH ALLEN IN ASOS
&&
GHSpecial weather statement, Apr 20, 3:55 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Northern Indiana
355 PM EDT THU APR 20 2017
MIZ078-079-202030-
St. Joseph-Cass-
355 PM EDT THU APR 20 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CASS AND CENTRAL
ST. JOSEPH COUNTIES...
At 355 PM EDT, a strong thunderstorm was located near Cassopolis, or
11 miles north of Simonton Lake, moving east at 35 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Sturgis, Three Rivers, Constantine, Cassopolis, Centreville,
Marcellus, Nottawa, Penn, Flowerfield, Mendon, Vandalia, Klinger
Lake, Donnell Lake, Fishers Lake, Jones, Diamond Lake, Corey Lake,
Shavehead Lake, Clear Lake and Wakelee.
LAT...LON 4206 8546 4179 8544 4185 8600 4193 8600
4207 8586
TIME...MOT...LOC 1955Z 266DEG 28KT 4191 8590
NWSThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 3:55 PM EDT | Special Weather Statement | IWX | Saint Joseph | 35 min |
| Apr 20, 5:03 PM EDT | Special Weather Statement | IWX | Branch, Hillsdale | 27 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.